Georgia, 2009

Tornadoes and Hail in Georgia, December 2, 2009

December 2, 2009 · NWS JAX · 10 events in 6 counties and zones

Strong mid and upper low initially over Texas was moving east-northeast while the upper level trough it was embedded in became negatively tilted. This led to a broad diffluent pattern over most of the southeastern states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong mid and upper low initially over Texas was moving east-northeast while the upper level trough it was embedded in became negatively tilted. This led to a broad diffluent pattern over most of the southeastern states. As the system approached the right rear quadrant of upper jet moved into the forecast area coincident with a low-level jet of, at least, 60 knots. This created atmospheric dynamics favorable for severe weather, with the only limiting factor being modest instability. A warm front over the area during the morning moved rapidly north in response to increasing southerly flow allowing a gradual increase in low level instability. By afternoon several severe weather events and three tornadoes occurred over portions of southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 2, 9:43 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 2, 9:43 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EST WED DEC 2 2009

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINS POSSIBLE OVER W AREAS THRU THIS AFTERNOON...

.UPDATE...RADAR AND SATELLITE IMAGERY SQUALL LINE FROM AL/GA SWD
INTO THE FL PANHANDLE TO THE GULF OF MEXICO IN ASSOCIATION WITH A
STRONG COLD FRONT PUSHING THROUGH THE SE U.S. UPPER LEVELS SHOWED
STRONG LOW PRESSURE OVER ERN TX SHIFTING NEWD INTO AR AND LA.
STRONG DIVERGENCE NOTED OVER THE FL PANHANDLE ATTM AND A LOW LEVEL
JET UPWARDS OF 60-75 KT POINTED INTO THE FL PANHANDLE. MODELS
SUGGEST A POTENTIAL OF SLIGHT WEAKENING AS THE LINE BECOMES
FURTHER REMOVED FROM THE MID/UPPER LEVEL LOW. EVEN IF THE LINE
DOES WEAKEN SOME...THE COMBINATION OF A STRONG LLVL JET UPWARDS OF
ABOUT 65 KT OVER SE GA THIS AFTERNOON AND WEAK INSTABILITY WILL
SUPPORT A RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN
AFFECTS. MODIFIED 12Z JAX SOUNDING YIELDS SBCAPE VALUE OF NEAR 800
J/KG AND LI OF -3. TORNADO THREAT STILL THERE BUT THE STRONGER
HELICITIES VALUES OF ABOUT 300-500 ARE EXPECTED OVER INLAND SE GA
INTO THE SUWANNEE VALLEY AREA OF NRN FL. MAIN CHANGES TO THE ZONES
AT THIS TIME WAS TO TWEAK TEMPS SLIGHTLY HIGHER AND BUMP UP POPS
ABOUT 10%. WIND FIELDS ARE INCREASING AND DONT ANTICIPATE ANY
CHANGES WITH THE LAKE WIND ADVISORIES.

&&

.AVIATION...TERMINALS SHOW MAINLY VFR AT THIS TIME ALTHOUGH BRIEF
MVFR CIGS REMAIN POSSIBLE THIS MORNING. LOW LEVEL WIND SHEAR STILL
EXPECTED ALTHOUGH ITS AFFECTS SHOULD BECOME LESS AS SFC WINDS
INCREASE THIS MORNING. WX IMPACTS TODAY WILL BE THIS AFTERNOON
WITH THE LINE OF SHOWERS AND STORMS WITH IFR VIS /MVFR CIGS PSBL.

&&

.MARINE...WINDS ARE SLY 20-25 KT OVER THE COASTAL WATERS WITH
WEAKER WINDS OVER SE GA WATERS JUST N OF OUR ZONES DUE TO THE
PRESENCE OF THE LIFTING WARM FRONT. CURRENT FORECAST IS ON TRACK
WITH LITTLE CHANGE.

&&

PREVIOUS DISCUSSION...
.SYNOPSIS...STRONG MID AND UPPER LOW OVER TX IS PULLING ENE WHILE THE
TROF IT IS EMBEDDED IN HAS BECOME NEGATIVELY TILTED. THIS HAS LED TO
A BROAD DIFFLUENT PATTERN OVER MOST OF THE SE UNITED STATES. LIGHT
TO MODERATE RAINS ARE ONGOING OVER OUR NW ZONES WITH HEAVIER RAINS
JUST N AND W OF THE AREA. TSTMS ARE MAINLY FOUND OVER THE GOMEX
ALTHO A FEW HAVE MOVED INLAND OVER THE FL PANHANDLE. A SQUALL LINE
HAS FORMED FROM NEAR NEW ORLEANS S WELL INTO THE CENTRAL GOMEX.
THE PREVIOUSLY STATIONARY FRONT JUST S OF THE AREA HAS BEGUN TO
LIFT N AS A WARM FRONT.

.SHORT TERM...RIGHT REAR QUADRANT OF UPPER JET WILL MOVE INTO THE
AREA THIS AFTERNOON AND EVENING COINCIDENT WITH A LOW-LEVEL JET
INCREASING TO AT LEAST 60 KTS. THIS WILL CREATE ATMOSPHERIC
DYNAMICS ALMOST IDEAL FOR SEVERE WX. AS HAS BEEN STATED...ONLY
REAL LIMITING FACTOR TO A MORE WIDESPREAD SEVERE EVENT WILL BE
MODEST INSTABILITY. THE WARM FRONT OVER THE AREA EARLY THIS
MORNING IS PROGGED TO LIFT RAPIDLY N IN RESPONSE TO INCREASING S
FLOW...BUT BOTH THE GFS AND NAM CONTINUE TO DEPICT FAIRLY SLOW
INCREASE IN CAPE AND PERSISTENT CONVECTIVE INHIBITION ACROSS MUCH
OF THE AREA. THIS BEING SAID...THE STRONG DYNAMICS WILL LIKELY
OVERCOME THE MARGINAL THERMODYNAMICS TO PRODUCE AT LEAST ISOLATED
SEVERE CONVECTION. SPC CONTINUES TO FORECAST 30% SEVERE WIND
PROBABILITIES ACROSS THE AREA WITH LOWER CHANCES OF TORNADOES.
WILL CONTINUE TO HIT THE SITUATION HARD IN HWO...SPS AND ZFP ALONG
WITH WEB MULTIMEDIA.

INCREASED LOW-LEVEL WINDS WILL ALLOW FOR 40 KNOTS WIND GUSTS TO BE
COMMON IN HEAVIER SHOWERS AS WELL. THE COMBINATION OF INCREASING
PRESSURE GRADIENT AND WINDS ABOVE THE SFC MIXING DOWN WITH LOW-
LEVEL WARMING WILL NECESSITATE ISSUANCE OF A LAKE WIND ADVISORY
FOR MUCH OF THE AREA. WILL START THE ADVISORY AROUND MID-MORNING
OVER THE EXTREME W WITH A NOONTIME START OVER MOST OF THE
REMAINDER OF THE AREA. FOR NOW...HAVE LEFT EXTREME NE FL AND SE GA
OUT OF THE ADVISORY DUE TO A LATER TIGHTENING OF THE PRESSURE
GRADIENT AND LESS LOW-LEVEL MIXING. THE DAY SHIFT CAN FURTHER
EVALUATE THIS.

MOST PERSISTENT RAINS WILL AFFECT OUR NW ZONES...FIRST WITH
ISENTROPIC LIFT EARLY THIS MORNING AND THEN WITH APPROACHING
SQUALL LINE AND FRONT. BASIN AVERAGES WILL APPROACH 2 INCHES WILL
LOCALLY HEAVIER AMOUNTS POSSIBLE. AMOUNTS WILL DROP OFF AS YOU
HEAD SE...BUT AVERAGES BETWEEN ONE HALF INCH AND ONE INCH ARE
EXPECTED.

GFS AND NAM ARE IN FAIR AGREEMENT WITH THE TIMING OF THIS SYSTEM...
AND FEW CHANGES HAVE BEEN MADE TO THE PREVIOUS PACKAGE. MAX TEMPS
TODAY WILL BE WARMER...BUT HOW MUCH WARMER DEPENDS ON HOW MUCH
CLOUD EARLY CLOUD COVER THERE IS. HAVE A RANGE OF MAX TEMPS FROM
AROUND 70 OVER THE NW TO NEAR 80 OVER THE S.

.LONG TERM...MODELS CONTINUE TO DEVELOP OVERRUNNING PRECIP OVER
THE AREA BEGINNING FRI NIGHT OVER THE S AND SPREADING N ON SAT
BEFORE CLEARING OUT SAT NIGHT AND SUN. HAVE CAPPED POPS AT 30
PERCENT OVER THE NW AND 60 PERCENT OVER THE S. LOW TEMPERATURES
WILL AVERAGE NEAR TO SLIGHTLY BELOW NORMAL WITH DAYTIME HIGHS
SEVERAL DEGREES BELOW NORMAL DUE TO CLOUD COVER THRU THE WEEKEND.
TEMPERATURES WILL GRADUALLY WARM EARLY NEXT WEEK.

&&

.AVIATION...CIGS/VSBYS HAVE IMPROVED TO VFR AS SURFACE WARM FRONT
NEAR I-10 CORRIDOR STARTS TO LIFT NORTH INTO SE GA. STILL COULD BE
TEMPO IFR AND MVFR CIGS/VSBYS ALONG WITH LOW LEVEL WINDS SHEAR
ESPECIALLY AT SSI UNTIL AROUND 16Z. SOUTH WINDS WILL INCREASE WITH
GUSTS TO 25 KNOTS BY EARLY AFTERNOON AS WARM TEMPERATURES MIX DOWN
STRONG WINDS ALOFT. LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF COLD
FRONT WILL AFFECT TAF SITES MAINLY BETWEEN 21Z-01Z.

&&

.MARINE...MODELS IN BETTER AGREEMENT WITH TIMING SO SCA HEADLINES
STILL LOOK GOOD FOR WATERS TODAY AND TONIGHT WITH NEAR GALE FORCE
GUSTS POSSIBLE OFFSHORE. GFS WIND SPEEDS STILL MUCH STRONGER THAN
NAM SO USED A MODEL BLEND. SOUTH WINDS TODAY WILL SHIFT TO THE WEST
TONIGHT WITH COLD FRONTAL PASSAGE. WINDS/SEAS WILL START TO DECREASE
THURSDAY AS HIGH PRESSURE BUILDS IN AND GRADIENT WEAKENS. CONDITIONS
DETERIORATE AGAIN FRIDAY NIGHT AND SATURDAY AS ANOTHER GULF SYSTEM
AFFECTS THE AREA.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
     ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-FLAGLER-GILCHRIST-
     MARION-PUTNAM-ST JOHNS-UNION.

     LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR HAMILTON-
     SUWANNEE.

GA...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
     APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-PIERCE-WARE.

     LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CLINCH-ECHOLS.

AM...SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

SHASHY/WOLF
Hazardous weather outlook, Dec 2, 11:00 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST WED DEC 2 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EST WED DEC 2 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE STORMS THROUGH THIS EVENING...

...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA AND
SUWANNEE VALLEY AREA THROUGH 5 PM...

...DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE...

...LAKE WIND ADVISORY FOR MUCH OF THE AREA FOR THE LATE MORNING AND
AFTERNOON HOURS...

...FLOOD WARNING REMAINS IN EFFECT FOR AREAS ALONG THE ALTAMAHA
RIVER IN EXTREME NORTHWEST GLYNN COUNTY IN SOUTHEAST GEORGIA...

STRONG LOW PRESSURE WILL DEVELOP OVER THE LOWER MISSISSIPPI RIVER
VALLEY AND MOVE NORTHEAST TOWARD THE OHIO VALLEY BY LATE TODAY. THIS
WILL ALLOW A TRAILING COLD FRONT TO APPROACH FROM THE WEST WITH A
SQUALL LINE CONTAINING STRONG TO POSSIBLY SEVERE STORMS AHEAD OF IT.
THESE STORMS WILL LIKELY SWEEP ACROSS THE AREA THIS AFTERNOON AND
EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN CONCERN
WITH STRONGEST THUNDERSTORMS. CONDITIONS WILL BECOME FAVORABLE FOR
ISOLATED TORNADOES AS WELL AND A TORNADO WATCH IS IN EFFECT FOR
A PORTION OF THE AREA. DUE TO THE EXISTENCE OF A LOW LEVEL JET OVER
THE AREA...HEAVY SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER
40 MPH. THESE WINDS ARE CAPABLE OF PRODUCING MINOR DAMAGE.

ALTHOUGH THE MOST ORGANIZED STORMS WILL ACCOMPANY THE SQUALL LINE...
ISOLATED DISCRETE CELLS MAY BECOME SEVERE AHEAD OF THE MAIN SQUALL
LINE.

RESIDENTS ARE ADVISED TO CLOSELY MONITOR THE EVOLUTION OF THIS
SEVERE WEATHER EVENT TODAY. MAKE SURE YOUR NOAA WEATHER RADIO ALERT
FEATURE IS TURNED ON.

SURFACE WINDS WILL INCREASE ACROSS THE AREA EVEN OUTSIDE OF STORMS
BY LATE THIS MORNING IN RESPONSE TO THE DEVELOPING STORM SYSTEM. A
LAKE WIND ADVISORY HAS BEEN ISSUED FOR MOST OF THE AREA THROUGH LATE
AFTERNOON.

LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH THE GREATEST STORM TOTALS
EXPECTED OVER INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY
OF NORTH FLORIDA. RAINFALL TOTALS WILL AVERAGE CLOSE TO 2 INCHES IN
THESE AREAS WITH LOCALLY HIGHER AMOUNTS. DUE TO THE ADDITIONAL
RAINS...AREAS ALONG THE ALTAMAHA RIVER IN EXTREME NORTHWEST GLYNN
COUNTY IN SOUTHEAST GEORGIA MAY CONTINUE TO EXPERIENCE MINOR
FLOODING THROUGH FRIDAY EVENING AND A FLOOD WARNING REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MUCH COLDER AIR WILL FILTER IN BEHIND THE FRONT WITH TEMPERATURES
APPROACHING THE FREEZING MARK OVER INLAND SOUTHEAST GEORGIA SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO ACTIVATE LATE THIS MORNING ACROSS THE AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL/SHASHY

In the hours before

Special weather statement, Dec 2, 12:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EST WED DEC 2 2009

FLZ020-GAZ149-162-163-021845-
ATKINSON-CLINCH-ECHOLS-HAMILTON-
1258 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON...NORTHWESTERN CLINCH...WESTERN ATKINSON AND WESTERN ECHOLS
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 145 PM EST...

AT 1255 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A LINE FROM 30
MILES WEST OF MAYDAY TO 17 MILES NORTHWEST OF JENNINGS TO 9 MILES
SOUTHWEST OF BLUE SPRINGS...MOVING NORTHEAST AT 40 MPH. THESE
SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BLUE
SPRINGS...WEST LAKE...JENNINGS...STATENVILLE...MAYDAY...
WILLACOOCHEE...PEARSON AND DU PONT THROUGH 145 PM EST. THE WINDS
ABOVE THE SURFACE ARE QUITE STRONG AND THIS ACTIVITY WILL BE CAPABLE
OF PRODUCING GUSTY WINDS OF 45 TO 55 MPH ALONG WITH POSSIBLE MINOR
DAMAGE. ADDITIONALLY...HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED WITH ANY THUNDERSTORM. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON.

LAT...LON 3062 8328 3062 8314 3080 8313 3081 8310
      3085 8308 3087 8298 3118 8297 3119 8305
      3127 8304 3142 8314 3142 8301 3126 8278
      3074 8284 3064 8286 3041 8320 3048 8325
      3053 8324
TIME...MOT...LOC 1755Z 220DEG 35KT 3099 8347 3078 8331
          3043 8334

ZAPPE
Special weather statement, Dec 2, 1:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EST WED DEC 2 2009

FLZ020-021-021845-
HAMILTON-SUWANNEE-
102 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE AND
HAMILTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 145 PM
EST...

AT 101 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 11
MILES WEST OF BLUE SPRINGS TO 6 MILES WEST OF DOWLING PARK TO 17
MILES SOUTHWEST OF LURAVILLE...MOVING NORTHEAST AT 55 MPH. THESE
SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOWLING
PARK...SUWANNEE RIVER STATE PARK...LURAVILLE...BLUE SPRINGS...
BRANFORD...WEST LAKE...NEWBURN...OBRIEN...MCALPIN AND JENNINGS
THROUGH 145 PM EST. THE WINDS ABOVE THE SURFACE ARE QUITE STRONG AND
THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 45 TO 55
MPH ALONG WITH POSSIBLE MINOR DAMAGE. ADDITIONALLY...HAIL UP TO ONE
HALF INCH IN DIAMETER CAN BE EXPECTED WITH ANY THUNDERSTORM. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON.

LAT...LON 3060 8272 3052 8272 3049 8270 3033 8276
      3033 8279 3026 8279 2995 8292 3010 8312
      3010 8322 3026 8326 3040 8318 3043 8322
      3046 8322 3048 8325 3053 8324 3062 8328
TIME...MOT...LOC 1801Z 217DEG 55KT 3045 8341 3023 8333
          2993 8334

ZAPPE
Special weather statement, Dec 2, 1:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EST WED DEC 2 2009

GAZ132-021900-
COFFEE-
124 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS VALID UNTIL 200 PM EST...

AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER CENTERED 6 MILES SOUTHWEST OF AMBROSE...MOVING
NORTHEAST AT 50 MPH. THIS SHOWER WILL ALSO AFFECT AREAS AROUND
AMBROSE AND PRIDGEN THROUGH 200 PM EST. THE WINDS ABOVE THE SURFACE
ARE QUITE STRONG AND THIS SHOWER WILL BE CAPABLE OF PRODUCING GUSTY
WINDS OF 45 TO 55 MPH ALONG WITH POSSIBLE MINOR DAMAGE. LOCALLY
HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3148 8301 3151 8311 3156 8307 3161 8306
      3165 8302 3167 8300 3177 8301 3180 8297
      3179 8287 3181 8283
TIME...MOT...LOC 1822Z 203DEG 45KT 3156 8310

ZAPPE
Special weather statement, Dec 2, 1:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EST WED DEC 2 2009

FLZ020>022-021930-
COLUMBIA-HAMILTON-SUWANNEE-
143 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
SUWANNEE...COLUMBIA AND EASTERN HAMILTON COUNTIES FOR STRONG WINDS
VALID UNTIL 230 PM EST...

AT 142 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
JASPER TO 2 MILES SOUTHEAST OF BRANFORD...MOVING NORTHEAST AT 60
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUWANNEE SPRINGS...OBRIEN...MCALPIN...LIVE OAK...JASPER...
HOUSTON...BRANFORD...WELLBORN...WHITE SPRINGS AND BELMONT THROUGH
230 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3061 8299 3058 8247 3011 8247 2992 8292
      2995 8293 2996 8295 3000 8297 3001 8299
TIME...MOT...LOC 1842Z 240DEG 53KT 3060 8290 3031 8285
          2994 8291

ENYEDI
Special weather statement, Dec 2, 1:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EST WED DEC 2 2009

GAZ132-134-149-150-162-163-021945-
ATKINSON-BACON-CLINCH-COFFEE-ECHOLS-WARE-
144 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
ATKINSON...NORTHWESTERN WARE...ECHOLS...SOUTHEASTERN COFFEE AND
WESTERN BACON COUNTIES FOR STRONG WINDS VALID UNTIL 245 PM EST...

AT 143 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LEADING EDGE OF BROAD AREA OF HEAVY SHOWERS AND THUNDERSTORMS
CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WILLACOOCHEE
TO 7 MILES SOUTHEAST OF STATENVILLE...MOVING NORTHEAST AT 40 MPH.
THESE HEAVY SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WILLACOOCHEE...STATENVILLE...MAYDAY...DU PONT...PEARSON...
DOUGLAS... HOMERVILLE...COGDELL AND AXSON THROUGH 245 PM EST. THE
WINDS ABOVE THE SURFACE ARE QUITE STRONG AND THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING GUSTY WINDS OF 45 TO 55 MPH ALONG WITH POSSIBLE
MINOR DAMAGE. ADDITIONALLY...HAIL UP TO ONE HALF INCH IN DIAMETER
CAN BE EXPECTED WITH ANY THUNDERSTORM. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3081 8310 3085 8308 3087 8298 3118 8297
      3119 8305 3127 8304 3137 8312 3167 8280
      3167 8252 3081 8252 3062 8282 3063 8312
      3080 8313
TIME...MOT...LOC 1843Z 229DEG 36KT 3145 8302 3064 8292

ZAPPE
Special weather statement, Dec 2, 2:05 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EST WED DEC 2 2009

GAZ133-021945-
JEFF DAVIS-
205 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN JEFF
DAVIS COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM
EST...

AT 205 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTH OF BROXTON...MOVING
NORTHEAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
MAINLY RURAL AREAS AROUND THROUGH 245 PM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3193 8261 3185 8268 3170 8283 3181 8283
      3185 8279 3186 8277 3188 8274 3188 8272
      3192 8268 3192 8264 3194 8261
TIME...MOT...LOC 1905Z 212DEG 52KT 3176 8286

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 4 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Tornado, Coffee

When
December 2, 2:15 PM EST to 2:21 PM EST
Where
Coffee County, 3.81 mi E of Douglas to 0.82 mi SSW of Chatterton
Rating
EF0
Path length
3.23 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.492, -82.786

A weak tornado intermittently caused damage on a 3 mile path beginning 6 miles east of Douglas. Most of the damage was snapped tree trunks or limbs, or uprooted trees, but there was minor damage, mainly the roof and one side, to 1 home as well as roof damage to an out-house. A metal roof was peeled off, mangled, and blown toward different directions.

Thunderstorm Wind, Ware

When
December 2, 2:25 PM EST
Where
Ware County, 1.77 mi W of Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.430, -82.530

Ware County Fire Rescue reported power lines down near Beach Road.

Funnel Cloud, Ware

When
December 2, 2:40 PM EST
Where
Ware County, 1.82 mi SE of Talmo
Reported by
Trained Spotter
Coordinates
31.300, -82.560

A spotter reported a funnel cloud along Highway 158 near the Satilla River.

Hail, Ware

When
December 2, 2:40 PM EST
Where
Ware County, 1.82 mi SE of Talmo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.300, -82.560

A spotter reported penny sized hail along highway 158 near the Satilla River.

Tornado, Bacon

When
December 2, 2:45 PM EST to 2:48 PM EST
Where
Bacon County, 7.12 mi N of Sessoms Station to 7.74 mi N of Sessoms Station
Rating
EF1
Path length
0.66 mi
Path width
100 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
31.623, -82.581

A weak tornado touched down briefly in an open field and tracked northeast, striking a set of chicken houses. Damage was estimated at nearly $3 million to the chicken houses. The structure was primarily made of wood and tin, and amount of damage, mainly to roof of one section, and total collapse of a 2-story section, suggests EF1 damage. Significant damage to trees was also noted along track.

Tornado, Pierce

When
December 2, 3:15 PM EST to 3:20 PM EST
Where
Pierce County, 2.62 mi ENE of Bynum to 3.87 mi ENE of Bynum
Rating
EF2
Path length
1.44 mi
Path width
440 yd
Continued into
Appling, Ga (JAX)
Reported by
NWS Storm Survey
Coordinates
31.508, -82.236

The tornado first touched down at approximately 1415EST in northwest Pierce County near Merson Road and Crump Road. Several trees were damaged and a farm shed had portions of its sheet metal roof removed. Winds here were estimated to have been near 70 mph or EF-0. The tornado moved northeast across several fields and encountered two small farm structures and a wooded area along Tiny Lane. The structures were completely destroyed with their contents strewn across the wooded area. Extensive tree blow down occurred in the woods with many pines snapped at 10 to 15 feet above ground level. The tornado was estimated to have been an EF-1 event in this location with winds of 110 mph. The funnel continued to move across fields next encountering wooded areas and structures near Scuffletown Road. At this point the funnel was one quarter mile or approximately 440 yards wide with winds estimated at 105 mph. Extensive tree blow down continued here with one mobile home destroyed and substantial damage to a wood frame structure. The tornado crossed the Big Satilla Creek at this point, and crossed into Appling County, continuing on a northeast track.

Tornado, Appling

When
December 2, 3:20 PM EST to 3:30 PM EST
Where
Appling County, 13.65 mi S of Surrency to 10.42 mi S of Surrency
Rating
EF2
Path length
3.69 mi
Path width
440 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.523, -82.220

The tornado first touched down at approximately 1415EST in northwest Pierce County near Merson Road and Crump Road. It crossed the Big Satilla Creek, entering into Appling County at this point, and continued on a northeast track. The funnel may have briefly lifted off the ground at this point. The next significant damage occurred along Metts-Overstreet Road with the complete destruction of a singlewide mobile home and a farm shed at approximately 1425EST. Additionally, at this location, a brick cider block structure had one wall knocked over. The tornado then moved into a dairy just west of the intersection of State Road 15 and Wireglass Road. The event was rated as an EF-2 with winds of 135 mph at this location. Three metal building structures were destroyed with one removed from its foundation and blown into a pile of scrap metal. It is possible the funnel may have approached EF-3 at this particular location with winds of 140 to 150 mph; however, other damage to frame and masonry structures at the dairy suggested a lower wind value should be assigned to this area. One individual escaped injury by jumping into a depressed area inside one of the structures before it blew down around her. East of State Road 15, along Wireglass Road, extensive tree blow down and snapping continued in a tree farm. Once again the funnel likely lifted off the ground touching down again at 1430EST near 4230 Antioch Church Road destroying a doublewide mobile home. At this location, two middle aged individuals were in the bedroom, preparing for work, when the funnel destroyed the mobile home. Both escaped with only minor cuts despite the fact that the doublewide was completely obliterated and the frames bent. Once again at this location the winds were rated at 135 mph for a strong EF-2 rating.

Thunderstorm Wind, Bacon

When
December 2, 3:25 PM EST
Where
Bacon County, 2.24 mi NE of New Lacy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.570, -82.340

Emergency Management reported numerous trees down along highway 203.

Thunderstorm Wind, Wayne

When
December 2, 3:35 PM EST
Where
Wayne County, 4.9 mi WSW of Redland
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.594, -82.058

Fire Rescue reported trees blown down along East Lake Drive.

Thunderstorm Wind, Wayne

When
December 2, 4:45 PM EST
Where
Wayne County, 2.22 mi NE of Madray Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.752, -81.953

Large trees were reported to have been blown down and uprooted from thunderstorm winds along Ember Road. Minor property damage also occurred to objects which were left outdoors.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199119, 199121, 199122, 199123, 199120, 198548, 207948, 199125, 199150, 199124.